Are there any side effects of Eptoin?
Q: My 3.5-year-old daughter had four episodes of seizure four months back. The doctor prescribed Eptoin syrup 5 ml in the morning and 5 ml in the evening. What are the possible side effects of this drug? Does this lead to loss of memory? After taking Eptoin, the seizures have not recurred. How long should this medicine should be continued? Is there any alternate method of treating seizures / epilepsy?
A:Like any medication, Eptoin has side effects; it is though a commonly used anti-seizure medication and is generally well tolerated. Side effects include problems with vision, lethargy and unsteadiness (these are related to excessive blood concentrations of the drug), as well as skin eruptions, involuntary movements, nausea / vomiting, abdominal pain and overgrowth of the gums. This is by no means an exhaustive list, and it is also not necessary your daughter will experience any of these side effects; if though she is complaining of / displaying any of the above symptoms, or symptoms that you cannot explain, then I would suggest you contact her doctor and let them know -I am presuming your daughter was seen by a (Paediatric) Neurologist, and that she has had an EEG (brain wave scan) and some form of brain imaging done (in order to find out why she might have suffered these seizures); if not I would strongly recommend you have her see such a doctor and establish continuing care with them (as she will be on an anti-seizure medication for the foreseeable future). I am afraid there is no cure for Epilepsy, and management of this condition is principally through the use of anti-seizure medications. It is reassuring that your daughter has not suffered any further episodes since being started on the medication. There are also simple common sense measures which would apply to a child who has epilepsy, most of which relate to closer supervision on account of the fact that she is susceptible to seizures.